Alert archive / North Dakota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 163, NWS Bismarck, ND

July 31, 2013Burleigh County, Morton County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 31, 2013, 12:16 AM CDT for Burleigh County, Morton County, North Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2013, 12:16 AM CDT (05:16 UTC)
Expired
Jul 31, 2013, 1:00 AM CDT
In force
44 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Burleigh County, ND, Morton County, ND

The radar

The Bismarck radar (KBIS), 12 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 5.3 hours before the alert went out and 346 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2013-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 989 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2013-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
989 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1188 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 9:10 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 30, 9:10 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
910 PM CDT TUE JUL 30 2013

.UPDATE...
ISSUED AT 905 PM CDT TUE JUL 30 2013

AT 9 PM CDT...RADAR AND AND VISUAL OBSERVED TOWERING CUMULUS LINE
JUST NORTH OF BISMARCK IDENTIFIES THE WEAK FRONTAL BOUNDARY
ACROSS CENTRAL NORTH DAKOTA. WINDS SHOULD SIFT TO THE NORTH IN
BISMARCK SHORTLY AND EVENTUALLY DICKINSON AS WELL. SO FAR ONLY
ISOLATED SHOWERS AND THUNDERSTORMS ALONG THAT LINE. WILL LOWER
TO SLIGHT CHANCE THUNDERSTORMS FOR THE REMAINDER OF THE EVENING AND
GENERALLY SOUTH OF LAKE SAKAKAWEA.

UPDATE ISSUED AT 625 PM CDT TUE JUL 30 2013

NORTHWEST FLOW ALOFT WITH SEVERAL WEAK FEATURES THAT HAVE
POTENTIAL FOR PRODUCING THUNDERSTORMS THIS EVENING. WOULD LIKE TO
TRIM POPS FOR THE EVENING IN THE AREAS THAT HAVE THE LEAST
POTENTIAL FRO THUNDERSTORMS. GENERALLY DROPPED THE POPS FROM LIKELY
TO CHANCE ACROSS THE SOUTH CENTRAL WHERE MUCH OF THE PRECIPITATION
HAS DRIFTED SOUTH OF THE SOUTH DAKOTA BORDER. FOR NOW FOCUSING ON
SCATTERED TO ISOLATED STORMS IN CENTRAL NORTH DAKOTA ALONG A WEAK
COLD FRONTAL BOUNDARY MOVING SOUTH...AND A STORM IN WEST CENTRAL
NORTH DAKOTA THAT HAS DRIFTED IN FROM MONTANA. WITHIN A
FEW HOURS...MAY BE ABLE TO DROP THE CHANCE ALTOGETHER FOR THE
AREAS NORTH OF LAKE SAKAKAWEA.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 227 PM CDT TUE JUL 30 2013

LATEST WATER VAPOR IMAGERY/RAP UPPER AIR SHOWS TWO DISTINCT
SHORTWAVES. ONE NEAR GREAT FALLS IS AHEAD OF THE MAIN UPPER TROUGH
SWINGING THROUGH SOUTHERN SASKATCHEWAN AND ALBERTA. THE SECOND WAS
SEEN JUST NORTH OF BILLINGS MOVING EAST. VISIBLE IMAGERY SHOWS
PARTIAL CLEARING AHEAD OF THE WAVE IN EASTERN MONTANA. LATEST
INDICATIONS ARE THE STRONGEST INSTABILITY AND LIFT WILL OCCUR IN
SOUTH DAKOTA AND JUST REACH INTO FAR SOUTHERN NORTH DAKOTA THROUGH
THIS EVENING. HOWEVER...THE LATEST HIGH RESOLUTION SHORT TERM
MODELS SUGGEST THAT AN AREA OF SHOWERS AND THUNDERSTORMS WILL
DEVELOP WITH THE GREAT FALLS SHORTWAVE AS IT MOVES INTO WESTERN
NORTH DAKOTA THIS AFTERNOON. AN AREA OF THUNDERSTORMS FROM NEAR
WATFORD CITY TO BEACH WILL DEVELOP BY 21Z AND SPREAD SOUTHEAST. SPC
HAS SKEWED BACK THE SLIGHT RISK OF SEVERE THUNDERSTORMS TO FAR
SOUTH CENTRAL NORTH DAKOTA. AS INDICATED BY THE HRRR...A COUPLE OF
STRONG TO POSSIBLY SEVERE THUNDERSTORMS COULD BE EMBEDDED WITHIN
THE AREA OF SHOWERS AND THUNDERSTORMS FORECAST TO DEVELOP IN THE
ABOVE MENTIONED AREA THROUGH EARLY EVENING...IN ADDITION TO FAR
SOUTHERN NORTH DAKOTA PER SPC. IT APPEARS THE INFLUENCE OF THE
NORTHERN STREAM SHORTWAVE PIVOTING SOUTHEAST FROM SOUTHERN CANADA
MAY BE ENOUGH TO MAINTAIN THE SEVERE WEATHER PARAMETERS AND THREAT.
WILL CONTINUE TO MONITOR THROUGH THE AFTERNOON. CLOUD COVER AND
SCATTERED SHOWERS HAVE CERTAINLY HELPED TO INHIBIT ANY SIGNIFICANT LOW
LEVEL INSTABILITY FROM DEVELOPING. PRESSURE FALLS HAVE NOT YET
COMMENCED OVER WESTERN AND CENTRAL NORTH DAKOTA AND A DELAY FOR
ANYTHING SURFACE BASED WILL LIKELY CONTINUE THROUGH LATE AFTERNOON
AND POSSIBLY THROUGH THE EVENING. THE LATEST SPC MESOANALYSIS
SHOWS LOW/MID LEVEL LAPSE RATES VERY WEAK ACROSS WESTERN/CENTRAL
NORTH DAKOTA...WITH THE BEST THREAT FOR SUPERCELL DEVELOPMENT IN
NORTHERN SOUTH DAKOTA.

THE CANADIAN UPPER TROUGH SWINGS THROUGH LATE TONIGHT INTO EARLY
WEDNESDAY MORNING AS DRIER AND MORE STABLE AIR ARRIVE. NO
PRECIPITATION EXPECTED FOR WEDNESDAY.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 227 PM CDT TUE JUL 30 2013

CONTINUED BELOW NORMAL TEMPERATURES WILL HIGHLIGHT THE EXTENDED
FORECAST.

THE 12 UTC GUIDANCE SUITE IS IN GOOD AGREEMENT ON A NORTHWEST UPPER
LEVEL FLOW PATTERN REMAINING IN PLACE ACROSS THE NORTHERN PLAINS
THROUGHOUT THE EXTENDED FORECAST. THIS SUPPORTS THE CONTINUATION
OF BELOW NORMAL TEMPERATURES THROUGH THE PERIOD...WITH FORECAST
HIGHS GENERALLY IN THE 70S. NORTHWEST FLOW IS NOTORIOUS FOR LOW
PREDICTABILITY WAVES YIELDING THE POTENTIAL FOR ISOLATED
CONVECTION NEARLY ANY DAY. HOWEVER...THE BEST CHANCES FOR
WIDESPREAD PRECIPITATION LOOK TO BE SATURDAY THROUGH SUNDAY NIGHT
AS THE PACIFIC NORTHWEST UPPER LOW PROPAGATES ALONG THE CREST OF
THE RIDGE INTO THE NORTHERN PLAINS.

LOOKING BEYOND THE CURRENT EXTENDED FORECAST PERIOD...THE 12 UTC
GFS/ECMWF CONTINUE THE TREND OF TRANSPORTING ARCTIC ENERGY SOUTH
POSSIBLY INTO THE NORTHERN PORTIONS OF THE CONUS IN THE AUGUST 8-9
TIME FRAME. WHILE IT IS STILL A WAYS OUT...THE ANOMALOUSLY DEEP UPPER
LEVEL LOW COULD RESULT IN A PERIOD OF SIGNIFICANTLY BELOW NORMAL
TEMPERATURES. WILL CONTINUE TO MONITOR OVER THE COMING DAYS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 905 PM CDT TUE JUL 30 2013

AT 9 PM CDT...A WEAK COLD FRONTAL BOUNDARY WAS SLIDING SOUTH
ACROSS CENTRAL NORTH DAKOTA. ISOLATED SHOWERS AND THUNDERSTORMS
WERE ASSOCIATED WITH THIS FEATURE AND SHOULD DIMINISH AFTER
SUNSET. VFR AT ALL TAF SITES.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...WAA
SHORT TERM...KS
LONG TERM...AYD
AVIATION...WAA
Hazardous weather outlook, Jul 30, 6:45 PM CDT, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
645 PM CDT TUE JUL 30 2013

NDZ004-012-312030-
BOTTINEAU-MCHENRY-
645 PM CDT TUE JUL 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS INTO THIS EVENING.

FLOOD WARNINGS CONTINUE ALONG THE SOURIS RIVER FROM TOWNER TO THE
CANADIAN BORDER NEAR WESTHOPE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

CALL THE NATIONAL WEATHER SERVICE WITH REPORTS AT 701-223-4582.

NDZ001>003-005-009>011-013-017>023-025-031>037-040>048-050-051-
312030-
DIVIDE-BURKE-RENVILLE-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-PIERCE-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
645 PM CDT TUE JUL 30 2013 /545 PM MDT TUE JUL 30 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY IN
SOUTHWEST NORTH DAKOTA...AND ACROSS ALL OF WESTERN AND CENTRAL
NORTH DAKOTA SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

CALL THE NATIONAL WEATHER SERVICE WITH REPORTS AT 701-223-4582.

KS/AYD/JP MARTIN/WAA

In the hours before

Special weather statement, Jul 30, 11:24 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1124 PM CDT TUE JUL 30 2013

NDZ034-042-310515-
GRANT ND-MORTON ND-
1124 PM CDT TUE JUL 30 2013

...SPECIAL WEATHER STATEMENT FOR CENTRAL MORTON AND NORTHERN GRANT
COUNTIES UNTIL 1215 AM CDT/1115 PM MDT/...

AT 1121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTH OF GLEN ULLIN...OR 48 MILES EAST
OF DICKINSON...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ALMONT...
  LARK...
  FLASHER...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

TARDIF-HUBER
Special weather statement, Jul 30, 11:28 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1128 PM CDT TUE JUL 30 2013

NDZ041-042-044-310515-
ADAMS ND-GRANT ND-HETTINGER ND-
1028 PM MDT TUE JUL 30 2013

...SPECIAL WEATHER STATEMENT FOR SOUTHERN HETTINGER...WESTERN GRANT
AND NORTHEASTERN ADAMS COUNTIES UNTIL 1115 PM MDT...

AT 1026 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTH OF HAVELOCK...OR 35 MILES EAST OF
BOWMAN...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  REGENT...
  MOTT...
  BURT...
  BENTLEY...
  NEW LEIPZIG...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

TARDIF-HUBER

Nearby

Severe Thunderstorm Warnings in North Dakota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.